Arizona, 2013Lightning Strike in Arizona, July 21, 2013
July 21, 2013 · NWS FGZ · 1 event in 1 county or zone
A river guide was struck by lightning while on a river trip in the Grand Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A river guide was struck by lightning while on a river trip in the Grand Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 8:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 21, 8:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SUN JUL 21 2013
.SYNOPSIS...MOIST AND UNSTABLE SOUTHEASTERLY FLOW WILL PERSIST OVER
ARIZONA FOR SEVERAL DAYS WITH SHOWERS AND THUNDERSTORMS EXPECTED
EACH DAY.
&&
.DISCUSSION...
FOR TONIGHT...SCATTERED THUNDERSTORMS WERE CONTINUING IN THE GENERAL
AREA OF THE GRAND CANYON AND WESTERN PORTIONS OF THE LITTLE COLORADO
RIVER VALLEY. AS A RESULT...A FLASH FLOOD WATCH WILL CONTINUE FOR
THOSE PORTIONS OF NORTH CENTRAL ARIZONA UNTIL 100 AM MST. ELSEWHERE
THE THREAT FOR HEAVY RAIN PRODUCING STORMS HAS ENDED AND THE FLASH
FLOOD WATCH HAS BEEN DROPPED. FOR THE REMAINDER OF THE NIGHT...ONLY
ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED AFTER MIDNIGHT WITH SKIES
REMAINING MOSTLY CLOUDY.
ON MONDAY...MOISTURE AND INSTABILITY PROFILES WILL REMAIN VIRTUALLY
UNCHANGED WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WITH
DAYTIME HEATING.
FOR TUESDAY THROUGH SATURDAY...EASTERLY COMPONENTS WILL REMAIN IN
THE STEERING FLOW ON TUESDAY AS THE HIGH STRUGGLES TO BUILD
STRENGTH AND WEAK LOW PRESSURE REMAINS OFF THE WEST COAST. THE
THREAT OF NOCTURNAL CONVECTION FROM WESTWARD MOVING BOUNDARIES IN
THE LITTLE COLORADO RIVER VALLEY WILL EXIST IN EVERY PERIOD THROUGH
TUESDAY. AFTER TUESDAY...STREAMLINES BECOME SOUTHERLY AND THEN
WESTERLY AS THE HIGH STRENGTHENS. THIS WILL BRING IN DRIER...WARMER
AND MORE STABLE AIR FOR THE MUCH OF SOUTHWEST THURSDAY AND FRIDAY.
AS A RESULT...THE CHANCE OF SHOWERS AND THUNDERSTORMS HAS BEEN
TRENDED DOWNWARD TOWARD THE END OF THE WEEK. HOWEVER...MOST FORECAST
MODELS SHOW SOUTHERLY FLOW AND DEEPER MOISTURE RETURNING NEXT
WEEKEND.
&&
.AVIATION...FOR THE 06Z PACKAGE...MONSOON MOISTURE WILL REMAIN OVER
ARIZONA. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE NIGHT BECOMING SCATTERED TO NUMEROUS AFTER 18Z.
OTHERWISE...EXPECT MAINLY BROKEN SKY CONDITIONS WITH SCATTERED
CEILINGS OF 2-4 KFT AGL OVER THE HIGHER TERRAIN. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
ACROSS ARIZONA ALLOWING FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND
STORMS MONDAY AND TUESDAY. CONVECTIVE ACTIVITY WILL FAVOR THE
AFTERNOON AND EARLY EVENING HOURS...THOUGH SOME SHOWERS WILL
CONTINUE OVERNIGHT. EXPECT NEAR AVERAGE DAILY TEMPERATURES.
WEDNESDAY THROUGH FRIDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST MONSOONAL FLOW.
.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM MST MONDAY FOR NORTHWEST PORTIONS OF
COCONINO COUNTY.
&&
PUBLIC.........MCCOLLUM/DL/PETERSON
AVIATION.......MCCOLLUM/DB
FIRE WEATHER...DB
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 21, 9:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN JUL 21 2013
AZZ004>018-037>040-220800-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM MST TODAY UNTIL 1 AM MST
MONDAY FOR ALL OF NORTHERN ARIZONA...SEE PHXFFAFGZ FOR DETAILS. A
MOIST AND UNSTABLE AIR MASS WILL BRING ANOTHER ACTIVE THUNDERSTORM
DAY TO NORTHERN ARIZONA. STORMS WILL INITIATE OVER THE HIGHER
TERRAIN THEN MOVE INTO THE LOWER ELEVATIONS. SOME STORMS MAY PRODUCE
HAIL AND VERY HEAVY RAINFALL. HIGHER THAN NORMAL MOISTURE ACROSS THE
AREA...AS WELL AS RECENT HEAVY RAINS...WILL ENHANCE THE CHANCES OF
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MID WEEK. A DRYING TREND MAY DEVELOP TOWARD THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Coconino
- When
- July 21, 9:00 PM MST
- Where
- Coconino County, 6.1 mi WNW of Phantom Ranch
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 36.126, -112.234
A river guide was struck by lightning while on a river trip in the Grand Canyon.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Heavy Rain in Arizona, July 21, 2013$775,000 · 9 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473884.